About tardive dyskinesia
What is tardive dyskinesia?
Tardive dyskinesia (TD) is an involuntary neurological movement disorder caused by the use of dopamine receptor blocking drugs that are prescribed to treat certain psychiatric or gastrointestinal conditions. Long-term use of these drugs may produce biochemical abnormalities in the area of the brain known as the striatum. The reasons that some people who take these drugs may get tardive dyskinesia, and some people do not, is unknown. Tardive dystonia is a more severe form of tardive dyskinesia in which slower twisting movements of the neck and trunk muscles are prominent.
What are the symptoms for tardive dyskinesia?
Tardive dyskinesia causes stiff, jerky movements that you can't control. They include:
Orofacial dyskinesia or oro-bucco-lingual dyskinesia: Uncontrolled movements in your face -- namely your lips, jaw, or tongue. You might:
- Stick out your tongue without trying
- Blink your eyes fast
- Smack or pucker your lips
- Puff out your cheeks
What are the causes for tardive dyskinesia?
Antipsychotic meds treat schizophrenia, bipolar disorder, and other brain conditions. Doctors also call them neuroleptic drugs.
They block a brain chemical called dopamine. It helps cells talk to each other and makes the muscles move smoothly. When you have too little of it, your movements can become jerky and out of control.
You can get TD if you take an antipsychotic drug. Usually you have to be on it for 3 months or more. But there have been rare cases of it after a single dose of an antipsychotic medicine. Older versions of these drugs are more likely to cause this problem than newer ones. Some studies find a similar risk from both types, though.
What are the treatments for tardive dyskinesia?
The goal is to prevent TD. When your doctor prescribes a new drug to treat a mental health disorder, ask about its side effects. The benefits of the drug should outweigh the risks.
What are the risk factors for tardive dyskinesia?
Antipsychotic medications that can cause tardive dyskinesia include antipsychotics like:
- Haloperidol (Haldol)
- Risperidone (Risperdal)
- Olanzapine (Zyprexa)
Is there a cure/medications for tardive dyskinesia?
If you have movement problems, tell your doctor but don't stop taking the drug on your own. Your doctor can take you off the medicine that caused the movements, or lower the dose.
You might need to switch to a newer antipsychotic drug that may be less likely to cause TD.
There are two FDA-approved medicines to treat tardive dyskinesia:
- Deutetrabenazine (Austedo)
- Valbenazine (Ingrezza)
Both of these medicines work in similar ways to regulate the amount of dopamine flow in brain areas that control certain kinds of movements. Both can sometimes cause drowsiness. Austedo also has been shown to sometimes cause depression when used in patients with Huntington's disease.
There's no proof that natural remedies can treat it, but some might help with movements:
- Ginkgo biloba
- Vitamin B6
- Vitamin E
Talk to your doctor before you take any supplements for your symptoms